Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Had epidural during delivery. Having bruised feeling in the injection site? Normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Hi. I gave birth 1 year ago and I had an epidural. I still have a bruised feeling at the injection site, I can't see a bruise, but it feels sensitive to touch (when pressure is applied), what is it, is this common?
Posted Sun, 9 Jun 2013 in Child Birth
Answered by Dr. Shoaib Khan 19 days later
Hello and welcome to XXXXXXX

Thank you for sharing your query with us.

Although most anesthetists say it is impossible for such an event to take place, where there is a sensation of a bruise or in some even pain at the site of an epidural, even after years from when it was given. This has been very commonly reported by many women.

I have personally seen at least 12-15 women who have complained of pain or a bruise-like feeling from the epidural site, which was administered years ago (even 17 years earlier in one such patient).

Yes this is very common, and in most patients with pain I advise a very mild pain killer (Eg. paracetamol) and it does help them. The reason explained for the same is due to a different spinal curvature in each individual, making it difficult for accurate administration of an epidural, which results in pain and/or inflammation for days/weeks/months/years.

I am really sorry you have to experience this, but we can only hope it disappears with time. If you experience any discomfort or pain, you may use something as mild as a paracetamol.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor